Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 12, 2016, 1:56 AM CDT for Sumner County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 12, 2016, 1:56 AM CDT (06:56 UTC)
- Expired
- Oct 12, 2016, 2:30 AM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
County Sumner County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 12, 2:15 AM CDT | HAIL 0.5 | Arkansas City, KS | PEA TO DIME SIZE HAIL WITH VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -671 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065 WWUS83 KICT 120656 SPSICT SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 156 AM CDT WED OCT 12 2016 KSZ092-093-120730- SUMNER KS-COWLEY KS- 156 AM CDT WED OCT 12 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 230 AM CDT * AT 155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF SOUTH HAVEN...OR 12 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ARKANSAS CITY...SOUTH HAVEN...GEUDA SPRINGS... HUNNEWELL AND STROTHER FIELD AIRPORT. LAT...LON 3700 9741 3718 9745 3720 9701 3700 9703 TIME...MOT...LOC 0656Z 270DEG 32KT 3706 9727 $$ LAWSON
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 11, 11:52 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Oct 11, 11:52 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1152 PM CDT TUE OCT 11 2016 .SHORT TERM...(This evening through Friday night) Issued at 318 PM CDT Tue Oct 11 2016 Tonight-Wednesday: Front will move throughout the area this period with gusty winds and falling temperatures in its wake. Some typical variations in models with timing, but all in fairly close agreement. Expect scattered precipitation to develop in Southeast KS ahead of front tonight driven by increasing moisture/temperatures aloft and impressive diffluence between upper split jet. Sufficient elevated instability and shear, so some small hail will be possible tonight mainly in Southeast KS. Deep layer shear increases on Thursday and will maintain mention of some hail early despite more marginal instability. Gusty winds expected behind the front, although likely shy of advisory criteria. Cold air advection will lead to quasi-steady or falling temperatures for most locations during the day. Wednesday night-Thursday night: High pressure will build into the area, with winds diminishing quickly at the onset. Slower arrival of clouds have increased chances for frost, especially across Central KS/Flint Hills, although could go as far south as Highway 54. Small chance of storms Thursday afternoon given increasing moisture. Timing of arrival of clouds will have a big impact on highs. Friday: Increasing clouds/moisture and extremely broad diffluence aloft will lead to continuing chances for storms. Winds likely a bit under forecast with initialization grids given tight surface pressure gradient.-Howerton. .LONG TERM...(Saturday through Tuesday) Issued at 318 PM CDT Tue Oct 11 2016 Considerable uncertainty this period with medium range models meandering front across the forecast area this entire period. Given challenges of position of front, temperatures/pops also suspect. Chances are high that the average forecast from the initialization are incorrect, but also likely the least wrong given uncertainty. Believe precipitation forecast is underdone, but do not expect widespread rain every day either. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1143 PM CDT Tue Oct 11 2016 A cold front will continue to progress southward through south- central and southeast Kansas overnight into early Wednesday morning. Light south winds will shift to gusty northerly behind the fropa. Peak gusts of 30-35 knots can be expected. Scattered thunderstorms will continue to develop across south- central/southeast KS overnight into early Wednesday morning. Stratus should develop southward overnight in the cold air advection, and could linger into much of the day Wednesday across especially along/east of the Kansas Turnpike. Skies should clear from northwest to southeast Wednesday afternoon/evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 56 60 41 61 / 30 20 0 20 Hutchinson 51 58 38 60 / 30 20 0 20 Newton 54 58 38 59 / 30 30 0 20 ElDorado 58 61 39 60 / 40 20 0 10 Winfield-KWLD 60 63 42 61 / 40 20 0 20 Russell 47 57 35 60 / 30 20 0 20 Great Bend 47 58 36 61 / 20 20 0 20 Salina 49 58 36 60 / 40 30 0 10 McPherson 50 57 37 59 / 30 30 0 20 Coffeyville 65 71 43 63 / 60 50 10 10 Chanute 63 66 41 61 / 60 50 10 10 Iola 62 65 40 61 / 60 60 10 0 Parsons-KPPF 65 69 42 63 / 60 50 10 10 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...JMC
Hazardous weather outlook, Oct 11, 10:25 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1025 PM CDT TUE OCT 11 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1025 PM CDT TUE OCT 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT...WITH THE GREATER COVERAGE ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE...WITH HAIL OF NICKEL TO QUARTER SIZE...AND UP TO 50 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE LINGERING IN SOUTHEAST KANSAS WEDNESDAY MORNING AS THE FRONT MOVES OUT OF KANSAS. SOME OF THESE STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL AND 50 MPH WINDS. WEDNESDAY NIGHT WILL BE MUCH COLDER WITH FROST LIKELY IN CENTRAL KANSAS. THERE IS A CHANCE THE FROST COULD EXTEND AS FAR SOUTH AS HIGHWAY 54. THERE WILL BE MULTIPLE CHANCES FOR STORMS FROM THURSDAY AFTERNOON THROUGH MONDAY AS A FRONT MEANDERS ACROSS THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Oct 12, 12:40 AM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1240 AM CDT WED OCT 12 2016
KSZ095-120615-
WILSON KS-
1240 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN WILSON COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 115 AM CDT
* AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR FREDONIA...MOVING NORTHEAST AT
35 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
NEODESHA...FREDONIA AND ALTOONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3743 9553 3739 9581 3739 9585 3750 9595
3768 9553
TIME...MOT...LOC 0540Z 238DEG 31KT 3746 9582
LAWSONSpecial weather statement, Oct 12, 1:15 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
115 AM CDT WED OCT 12 2016
KSZ050-051-120645-
MCPHERSON KS-RICE KS-
115 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
SOUTHEASTERN RICE COUNTY IN CENTRAL KANSAS...
* UNTIL 145 AM CDT
* AT 113 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF NICKERSON...
MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...MOUNDRIDGE...INMAN...WINDOM AND MCPHERSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3855 9768 3818 9746 3817 9805 3817 9814
3831 9815
TIME...MOT...LOC 0614Z 258DEG 40KT 3822 9798
LAWSONSpecial weather statement, Oct 12, 1:34 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
134 AM CDT WED OCT 12 2016
KSZ051-120700-
MCPHERSON KS-
134 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
* UNTIL 200 AM CDT
* AT 132 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR INMAN...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MCPHERSON...MOUNDRIDGE...INMAN...GALVA AND MCPHERSON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3849 9748 3820 9742 3818 9778 3818 9792
3834 9792
TIME...MOT...LOC 0633Z 255DEG 27KT 3825 9783
LAWSONSpecial weather statement, Oct 12, 1:49 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
149 AM CDT WED OCT 12 2016
KSZ070-071-120715-
WOODSON KS-GREENWOOD KS-
149 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN WOODSON COUNTY IN SOUTHEASTERN KANSAS...
NORTHEASTERN GREENWOOD COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 215 AM CDT
* AT 147 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GRIDLEY...OR 12 MILES NORTHWEST
OF YATES CENTER...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
VIRGIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3796 9601 3812 9604 3804 9596 3804 9568
3796 9566
TIME...MOT...LOC 0648Z 256DEG 27KT 3802 9586
LAWSONLocal storm report, Oct 12, 1:51 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
151 AM CDT WED OCT 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 AM HAIL INMAN 38.23N 97.77W
10/12/2016 M0.50 INCH MCPHERSON KS PUBLIC
REPORT VIA TWITTER.
&&
JMRSpecial weather statement, Oct 12, 1:56 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 156 AM CDT WED OCT 12 2016 KSZ092-093-120730- SUMNER KS-COWLEY KS- 156 AM CDT WED OCT 12 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 230 AM CDT * AT 155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF SOUTH HAVEN...OR 12 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ARKANSAS CITY...SOUTH HAVEN...GEUDA SPRINGS... HUNNEWELL AND STROTHER FIELD AIRPORT. LAT...LON 3700 9741 3718 9745 3720 9701 3700 9703 TIME...MOT...LOC 0656Z 270DEG 32KT 3706 9727 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 12:15 AM CDT | Special Weather Statement | ICT | Wilson | 30 min |
| Oct 12, 12:40 AM CDT | Special Weather Statement | ICT | Wilson | 35 min |
| Oct 12, 1:15 AM CDT | Special Weather Statement | ICT | McPherson | 30 min |
| Oct 12, 1:34 AM CDT | Special Weather Statement | ICT | McPherson | 26 min |
| Oct 12, 1:49 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| Oct 12, 1:52 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 38 min |
| Oct 12, 2:14 AM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| Oct 12, 2:33 AM CDT | Special Weather Statement | ICT | Chase | 27 min |
| Oct 12, 2:39 AM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| Oct 12, 2:55 AM CDT | Frost Advisory | ICT | Barton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more | 30 hr |
| Oct 12, 3:41 AM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Oct 12, 7:04 AM CDT | Special Weather Statement | ICT | Montgomery | 26 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.